Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 440, NWS Memphis, TN

August 4, 2003Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2003, 11:03 PM CDT for Chickasaw County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 11:03 PM CDT (04:03 UTC)
Expired
Aug 4, 2003, 11:45 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Chickasaw County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2196 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS54 KMEG 050403
SVRMEM
MSC017-050445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1145 PM CDT.

* AT 1059 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PYLAND...MOVING EAST AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1145 PM CDT INCLUDE...
  HOUSTON...
  TREBLOC...OKOLONA...

.QUARTER SIZE HAIL AND 60 MPH WINDS ARE POSSIBLE WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3400 8921 3382 8919 3381 8874 3407 8872

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:04 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 4, 8:04 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT MON AUG 4 2003

THERE WILL BE AN UPDATE AT 02Z TO DEAL WITH END OF WATCH 835.
LATEST SWOMCD INDICATES EVENT MAY NOT BE DONE FOR THE NIGHT...
WILL HAVE TO SEE IF ANOTHER WATCH WILL BE ISSUED. ACTIVITY HAS
BEEN RATHER ISOLATED THIS EVENING...BUT WITH ACTIVITY STILL OVER
SW MO AND NW AR...COULD BE SOME AFTER MIDNIGHT. WILL LEAVE POPS
AS THEY ARE.

.MEG...NONE.

SJM/WAGNER
Hazardous weather outlook, Aug 4, 3:33 AM CDT, 19 hours 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
ARE EXPECTED BOTH TODAY AND TONIGHT. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 4, 5:21 PM CDT, 5 hours 42 minutes before
ARZ009-042250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A THUNDERSTORM HAVING THE POTENTIAL OF PRODUCING A 55 TO 60 MPH WIND
GUSTS...DIME TO QUARTER SIZE HAIL AND DANGEROUS LIGHTNING WAS
LOCATED 15 MILES NORTH OF MCDOUGAL AT 518 PM CDT...MOVING SOUTH AT
15 MPH.

THIS STORM COULD CONTINUE TO BE SEVERE AS IT MOVES INTO CLAY COUNTY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 4, 7:33 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.
Local storm report, Aug 4, 7:54 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.
Local storm report, Aug 4, 8:18 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      TREES AND UTILITY POLES
                                          DOWN. SHINGLES BLOWN OFF
                                          HOMES.

0800 PM    LEACHVILLE                AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    THREE UTILITY POLES DOWN.
                                          LARGE TREES LIMBS DOWN.
                                          REPORTED BY SPOTTER.

0810 PM    MANILA                    AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    TREES DOWN. REPORTED BY
                                          SPOTTER.
Special weather statement, Aug 4, 8:31 PM CDT, 2 hours 32 minutes before
TNZ055-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF SUGAR TREE AT 829
PM CDT...MOVING EAST AT 15 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.  WIND GUSTS TO 40 MPH...SMALL HAIL AND DANGEROUS
LIGHTNING MAY BE POSSIBLE UNTIL 9 PM.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 4, 9:38 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      TREES AND UTILITY POLES
                                          DOWN. SHINGLES BLOWN OFF
                                          HOMES.

0800 PM    LEACHVILLE                AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    THREE UTILITY POLES DOWN.
                                          LARGE TREES LIMBS DOWN.
                                          REPORTED BY SPOTTER.

0810 PM    MANILA                    AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    TREES DOWN. REPORTED BY
                                          SPOTTER.

0845 PM    RIPLEY                    TN   WIND DAMAGE
08/04/03   LAUDERDALE                     TREES DOWN.

0859 PM    PARSONS                   TN   WIND DAMAGE
08/04/03   DECATUR                        TREES DOWN ALONG HWY
                                          412.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:16 AM CDTFlash Flood WarningMEGAlcorn, Prentiss59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.